Advertisement

Does Cymbalta Cause Weight Gain?

Antidepressants & Weight Gain

Most antidepressant medications come with a long list of possible side effects. Many people who take antidepressants claim to have significant weight gain. Yet, scientific studies on the matter don’t seem quite so clear-cut.

So, does Cymbalta cause weight gain or not? Learn about this antidepressant’s side effects and what research says about how it affects weight.

What Is Cymbalta?

Cymbalta (generic name: duloxetine) is a selective serotonin and norepinephrine reuptake inhibitor (SNRI). SNRIs work by changing the balance of certain neurotransmitters in the brain. By doing so, the brain experiences changes in how it sends and receives messages. This can lead to improved mood or pain relief.

Cymbalta is most often prescribed to treat depression, generalized anxiety disorder (GAD), and pain caused by diabetes-related nerve damage in the arms and legs. It’s also prescribed to treat fibromyalgia, which is a chronic pain disorder.

Read about important warnings that come with this medication »

Common Cymbalta Side Effects

The most common side effects of Cymbalta include:

  • fatigue
  • dry mouth
  • nausea
  • constipation
  • diarrhea
  • dizziness
  • difficulty swallowing
  • decreased vision or blurring
  • loss of appetite
  • excessive sweating

You may experience symptoms of withdrawal if you stop taking the medication, including:

  • insomnia
  • anxiety
  • nausea
  • nervousness and irritability
  • seizures
  • excessive sweating

Is Weight Gain a Side Effect?

Before you begin taking an antidepressant, you may want to know how it could affect your weight. Many people say they experience changes in their weight after they begin taking an SNRI like Cymbalta. However, research shows those claims may be unwarranted.

According to Cymbalta’s prescribing information, people who took the drug actually showed a decrease in appetite more frequently than people who took a placebo. A study published in Neuropsychiatric Disease and Treatment found that SNRIs like Cymbalta tended to cause decreased appetite and weight loss.

In this 2006 report, researchers analyzed 10 studies that investigated the relationship between Cymbalta and body weight changes. It found that the majority of people experienced weight loss after they began taking the antidepressant. However, the study also found that people who take the medicine in the long term might ultimately experience weight gain.

Still, what’s true for one person on the antidepressant may not be true for you. However, the odds are in your favor. According to a 2014 JAMA Psychiatry study, weight gain that occurs in people taking antidepressants is usually gradual and modest. Lifestyle changes could help negate any weight gain that may occur while you’re taking the medicine.

The Role of Serotonin

Why do some people who take antidepressants gain weight while others lose weight? Scientists and doctors don’t quite understand that yet, but it may have something to do with serotonin. Serotonin is a neurotransmitter in the brain. It plays an important role in controlling and regulating your appetite. Fluctuations in serotonin levels may influence your appetite.

SNRIs and other antidepressant medications affect your serotonin levels. Changing your levels of the neurotransmitter may increase or decrease your appetite.

Talk to Your Doctor

Your doctor should thoroughly explain all the side effects you may experience when you begin taking Cymbalta or any other antidepressant medication. You should discuss what lifestyle changes you could make to combat these potential side effects. Your doctor may suggest you become more physically active to prevent or reduce weight gain.

Your doctor may recommend an amended nutrition plan that includes additional calories if you notice that you’re losing weight but your doctor thinks you shouldn’t be. This could help combat your decreased appetite and prevent unintended weight loss.

Cymbalta and antidepressants are not weight-loss tools. Weight loss from Cymbalta is a side effect of a very powerful medication. You might lose weight while on Cymbalta, or you might gain weight. The side effects are different for each person. That’s why it’s important you discuss any and all side effects you experience with your doctor.

Read This Next

Antidepressants and Bipolar Disorder
Can Antidepressants Treat Binge Eating Disorder?
The Dangers of Abruptly Stopping Antidepressants
Lexapro and Weight Loss: What You Need to Know
Managing Antidepressant Sexual Side Effects
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement